Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 216, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 24, 2001, 2:41 PM CDT for Fayette County, Marion County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 2:41 PM CDT (19:41 UTC)
- Expired
- Oct 24, 2001, 3:30 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Fayette County, IL, Marion County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 2:45 PM CDT | Thunderstorm Wind 55 E | Centralia, IL | The County Emergency Management reported trees down in Centralia. |
| Oct 24, 3:05 PM CDT | Thunderstorm Wind 51 E | Iuka, IL | The County Sheriff reported trees down in the Iuka area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
576 WUUS53 KLSX 241942 SVRSTL ILC051-121-242030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 241 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS MARION COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 330 PM CDT * AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SANDOVAL...MOVING NORTHEAST AT 65 MPH. * LOCATIONS IN THE PATH... KINMUNDY STEPHEN FORBES STATE PARK OMEGA FARINA SALEM THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE QUICKLY TO THE INTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY FROM OUTSIDE WALLS AND WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3879 8914 3847 8914 3848 8871 3893 8871 RP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:07 AM CDT, 10 hours 34 minutes earlier.
Area forecast discussion, Oct 24, 4:07 AM CDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 330 AM CDT WED OCT 24 2001 CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC MOISTURE CNVG ALNG FNT JUST N OF MCI. CDFNT SHOULD CONT MOVG SEWD WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA. MOST OF THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA ALNG FNT. WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW. ETA ALSO HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL COUPLING OF STG UPR LVL JT STRKS. POTENTIAL OF SVR CONVECTION... POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL. 18Z SFC BASED LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES OF -25 AT 18Z SE OF STL FCST BY ETA. PCPN SHOULD END BY THIS EVNG WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE AREA. WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL AREAS. SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM THE NRN RCKYS SE INTO THE SRN PLAINS. .STL...NONE GKS
In the hours before
Special weather statement, Oct 24, 1:00 PM CDT, 1 hour 41 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT WED OCT 24 2001 THREATS THROUGH TONIGHT... THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM LITCHFIELD TO COLLINSVILLE TO FARMINGTON. SOME LOCATIONS IN THE HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER ILLINOIS AND STE GENEVIEVE IN MISSOURI. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH RISK AREA. THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM QUINCY ILLINOIS TO COLUMBIA MISSOURI. DISCUSSION... THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT. THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS. SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES. OUTLOOK FOR THURSDAY... SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED BEHIND THE COLD FRONT. BRITT THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 2:20 PM CDT, 21 minutes before
ILZ059-060-099-100-MOZ061>065-072-073-241940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 220 PM CDT WED OCT 24 2001 TORNADO WATCH NUMBER 797 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI...CRAWFORD...WASHINGTON...JEFFERSON...FRANKLIN...ST CHARLES...ST LOUIS...AND ST LOUIS CITY. IN ILLINOIS...JERSEY...MADISON...MACOUPIN...AND MONTGOMERY. THE MAIN LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THESE AREAS AND THE TORNADO THREAT HAS SUBSIDED FOR PEOPLE IN THE PRECEDING COUNTIES. THE TORNADO WATCH CONTINUES FOR ALL OTHER AREAS INCLUDED IN TORNADO WATCH 797. CARNEY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 7:57 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 48 min |
| Oct 24, 10:44 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 61 min |
| Oct 24, 10:44 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 61 min |
| Oct 24, 11:17 AM CDT | Tornado Warning | LSX | Greene | 43 min |
| Oct 24, 11:40 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 50 min |
| Oct 24, 12:14 PM CDT | Severe Thunderstorm Warning | LSX | Jersey | 61 min |
| Oct 24, 12:52 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 53 min |
| Oct 24, 1:00 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 45 min |
| Oct 24, 1:05 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 40 min |
| Oct 24, 1:33 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 42 min |
| Oct 24, 1:48 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 42 min |
| Oct 24, 1:54 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 51 min |
| Oct 24, 2:31 PM CDT | Tornado Warning | LSX | Randolph | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.